Achieving Freedom Through Movement
PhysioPartners 2869 N. Lincoln Avenue Chicago, IL 60657
Home
» Blog
» “Pins and Needles” Could Be Chemotherapy Induced Peripheral Neuropathy
“Pins and Needles” Could Be Chemotherapy Induced Peripheral Neuropathy

By Dr. Caitlin Smith, OTD

Numbness? Burning? Tingling in your fingers and toes? If you have been treated for cancer, it could be chemotherapy induced peripheral neuropathy (CIPN). Neurotoxic chemotherapy, secondary side effects of treatment and disease process itself can all cause damage to the nerves in your body. The peripheral nerves are all the nerves outside your brain and spinal cord. They are responsible for letting us experience touch, deep pressure, temperature, pain and awareness of our body in space (also known as proprioception). CIPN describes the damage caused by chemotherapy agents that are known to be neurotoxic. When damaged, they can result in pain and decreased ability to complete meaningful life activities.

 

Symptoms of CIPN:

  • Burning

  • Numbness

  • Tingling/ Pins and needles

  • Feeling clumsy

  • Pain

  • Pressure or feeling of compression on hands or feet

  • Sensitivity to textures or temperatures

So what causes CIPN?

Researchers are still working on better understating the CIPN process. Neurotoxic drugs first attack sensory nerves due to their size and location. They attack the axons first, then cause degeneration and dying back of axons and myelin sheaths. As symptoms progress through continued exposure to a neurotoxic drug, motor neurons are then involved. CIPN is typically symmetrical and follows a stocking (starts in the toes, then feet, ankles, etc) pattern and glove (fingertips, then hands, then wrists) pattern. But some people do report numbness in hands first. It may occur soon after chemotherapy administration is started, during administration, or worsen after drugs are stopped.

Risk Factors:

  • Type of chemotherapy (vincristine, taxanes, and platinum analogs), dosage, use of more than one neurotoxic drug, and rapid infusion.

  • Previous neuropathy from another condition

  • Alcoholism

  • Nutritional Problems

  • Age – being over 65 years old may increase likelihood of CIPN, but research is inconclusive

Managing CIPN:

  • Occupational or Physical Therapy – Occupational therapy (upper body, fine motor tasks) can help evaluate your overall muscle range of motion, your fine motor control, and your independence and involvement with meaningful daily activities and design a holistic and personalized intervention to address any issues. Physical therapy can evaluate your lower extremity and gait, and design a program to increase muscle strength, balance and prevent falls.

  • Preventing CIPN During Cancer Treatment – Depending on how your CIPN progresses, certain chemotherapy drugs may be suspended to dispensed in a lower or less intensive course. Be vocal and honest with your physician about how your symptoms are impacting you.

  • Braces or splints – Orthotic devices, such as wrist or feet braces may be recommended by your doctor, occupational or physical therapist. They can support muscle weakness and prevent impingement.

  • Topical Agents – Typically consisting of lidocaine which may help with mild to moderate neuropathic pain.

  • TENS (Transcutaneous electrical nerve stimulation) – A non-invasive intervention that involves attaching electrodes to skin and administering a gentle electrical current.

  • Mindfulness and Pain Management Strategies. 

  • Sensory Retraining Exercise – Staying fit and strong (but not over doing it) can help prevent muscle weakness, improve balance and increase overall sense of well-being. Regular exercise can help reduce stress, anxiety and depression which may be making pain worse. Get your doctor’s approval prior to starting a new exercise regime.

Caitlin Smith, OTD, is an occupational therapist at PhysioPartners and can be reached at (773) 665-9950.

Sample